Gingival hyperplasia: a side effect of nifedipine and diltiazem

La Deane Fattore*, Michael Stablein, Glen Bredfeldt, Todd Semla, Maureen Moran, Jean Marie Doherty‐Greenberg

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

59 Scopus citations

Abstract

Currently, calcium channel blockers are being used increasingly for the treatment of hypertension in the elderly. Several case reports in the dental literature suggest that patients treated with the calcium channel blockers manifest gingival hyperplasia similar to that seen in patients taking phenytoin (Dilantin, Parke‐Davis). A small study of 89 patients undertaken at the Westside Veterans Administration Medical Center, Chicago seems to indicate that nifedipine and diltiazem do indeed cause gingival hyperplasia. A total of 83% of the patients studied receiving nifedipine showed evidence of hyperplastic tissue and 74% of those on diltiazem were found to have hyperplastic tissue

Original languageEnglish (US)
Pages (from-to)107-109
Number of pages3
JournalSpecial Care in Dentistry
Volume11
Issue number3
DOIs
StatePublished - May 1991

ASJC Scopus subject areas

  • Dentistry(all)

Fingerprint Dive into the research topics of 'Gingival hyperplasia: a side effect of nifedipine and diltiazem'. Together they form a unique fingerprint.

Cite this